[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.140.252. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 13, 1981

Cimetidine Toxic Reactions Masquerading as Delirium Tremens

Author Affiliations

From the Department of Psychiatry (Drs Weddington, Muelling, and Rowlett), Pritzker School of Medicine (Mr Moosa), and Department of Psychiatry and Medicine, Division of Biological Sciences (Dr Kimball), University of Chicago.

JAMA. 1981;245(10):1058-1059. doi:10.1001/jama.1981.03310350046023
Abstract

CIMETIDINE, an inhibitor of gastric acid secretion, is widely used for the treatment of peptic ulcer and to prevent gastrointestinal (GI) bleeding in high-risk patients. Infrequent side effects of cimetidine include headache, dizziness, fatigue, rash, diarrhea, constipation, muscle pain, gynecomastia, and granulocytopenia.1,2

Grimson3 reported two cases of mental confusion after patients received double dosages. Subsequently, other case reports4-6 described cimetidine-associated confusion, delirium, depression, and coma. We describe a patient in whom a cimetidine-associated delirium developed that initially was thought to be alcohol withdrawal. Subsequent treatment of presumed delirium tremens led to a worsened clinical state.

Report of a Case  A 64-year-old woman was admitted to a hospital for upper abdominal pain. She had a history of drinking several beers each day, but her blood alcohol level was 0 mg/dL at admission. A nasogastric aspirate was guiac positive, and a spot urine amylase was positive. Her BUN and

×